Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Nashville, TN

January 3, 2000Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 3, 2000, 11:33 PM CST for Cumberland County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 11:33 PM CST (05:33 UTC)
Expired
Jan 4, 2000, 12:15 AM CST
In force
42 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 144 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 11:00 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 517 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
517 m²/s²
0-3 km storm-relative helicity
723 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOHX 040537
SVRBNA
TNC035-040615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 PM CST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUMBERLAND COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CROSSVILLE

* UNTIL 1215 AM CST

* AT 1123 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS IN EXTREME EASTERN WHITE COUNTY
  MOVING EAST AT 35 TO 40 MPH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NASHVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 8:39 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 3, 8:39 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
839 PM CST MON JAN 3 2000

SURFACE ANALYSIS AT 01Z SHOWED A STRONG LOW PRESSURE AREA CENTERED
OVER CENTRAL IN. A COLD FRONT EXTENDED FROM THE LOW SSW ACROSS FAR
W PORTIONS OF KY AND TN...AND CONTINUED THROUGH LA INTO THE GULF.

ETA/NGM/AVN MODELS FORECAST THE FRONTAL POSITION WELL EXCEPT THE MODELS
FORECAST POSITION OF THE LOW OVER IL AT 00Z WAS TOO FAR TO THE W AND
SW.

A PREFRONTAL LINE OF THUNDERSTORMS AT 0220Z EXTENDED ACROSS CENTRAL
KY AND ACROSS MIDDLE AND SW MIDDLE TN INTO NW AL AND WAS MOVING E.
MOMENTUM TRANSFER OF THE HIGHER WINDS JUST OFF THE SURFACE DUE TO A
LOW LEVEL JET HAD WORKED DOWN TO THE SURFACE IN THE PUTNAM AND
DEKALB COUNTY AREAS OF E MIDDLE TN AT THIS TIME...CAUSING SOME
DOWNED TREES AND POWER LINES IN PUTNAM AND DEKALB COUNTIES.
HAVE ALREADY ISSUED A WIND ADVISORY (NPW) FOR THESE STRONG WINDS.

ONCE THE LINE OF THUNDERSTORMS MOVES THROUGH...POPS OF COURSE SHOULD
DROP DRAMATICALLY. WILL UPDATE SOME OF THE ZONES IN E NOW TO ADD
WIND ADVISORY AND PROBABLY MAKE SOME ADDITIONAL CHANGES. OTHER ZONE
UPDATES WILL BE ISSUED LATER.

.BNA...WIND ADVSY FOR E MIDDLE TN UNTIL EARLY TUE MRNG.

STEIGERWALDT

In the hours before

Special weather statement, Jan 3, 7:00 PM CST, 4 hours 33 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-040500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CST MON JAN 3 2000

...TORNADO WATCH NUMBER 9 IS IN EFFECT UNTIL 900 PM CST FOR NORTHERN
MIDDLE TENNESSEE...AND TORNADO WATCH NUMBER 10 IS IN EFFECT UNTIL 11
PM CST FOR PARTS OF SOUTHERN AND EASTERN MIDDLE TENNESSEE...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH FOR
NORTHERN MIDDLE TENNESSEE...
...CHEATHAM...HUMPHREYS...STEWART...DAVIDSON...MACON...SUMNER...
DICKSON...MONTGOMERY...TROUSDALE...HOUSTON...ROBERTSON...WILSON

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH FOR
SOUTHERN AND EASTERN MIDDLE TENNESSEE...
...CANNON...RUTHERFORD...BEDFORD...COFFEE...GILES...LAWRENCE
LINCOLN...MARSHALL...MAURY...MOORE...CLAY...CUMBERLAND... DEKALB...
FENTRESS...FRANKLIN...GRUNDY...JACKSON...OVERTON...PICKETT...
PUTNAM...SMITH...VAN BUREN...WARREN...WHITE

STRONG THUNDERSTORMS ARE MOVING THROUGH MIDDLE TENNESSEE AT THIS
TIME. SOME STORMS HAVE BECOME SEVERE WITH WARNINGS CURRENTLY IN
EFFECT FOR WAYNE...LAWRENCE...LEWIS...MAURY...HICKMAN AND WILLIAMSON.
ALSO...A NEWLY DEVELOPED LINE OF STRONG THUNDERSTORMS HAS DEVELOPED
IN WESTERN MIDDLE TENNESSEE FROM DOVER...WAVERLY TO PARSONS. THE LINE
IS MOVING EAST AT 35 MPH AND AT THE CURRENT SPEED OF MOVEMENT WILL
REACH THE NASHVILLE AREA AROUND 830 PM CST.

SEVERE THUNDERSTORMS HAVE PRODUCED TORNADOES WITH DAMAGE DURING THE
AFTERNOON IN NORTHEAST MISSISSIPPI AND NORTHEAST ARKANSAS.

THE POTENTIAL WILL EXIST TONIGHT FOR SEVERE WEATHER IN MIDDLE
TENNESSEE.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS IN MIDDLE TENNESSEE TONIGHT. LISTEN TO NOAA
WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER UPDATES
AND WARNINGS SHOULD THEY BECOME NECESSARY.

NOW IS THE TIME TO DECIDE WHERE YOU MIGHT TAKE COVER SHOULD SEVERE
WEATHER THREATEN YOUR AREA.

BOYD
01
Local storm report, Jan 3, 7:31 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
728 PM CDT TUE AUG 24 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    HARTSVILLE                TN   WIND DAMAGE
01/03/00   TROUSDALE                      TREES DOWN ALONG SULPHUR
                                          COLLEGE ROAD AND ALONG
                                          OLDHAM ROAD...BOTH IN SW
                                          PART OF COUNTY...REPORTED BY
                                          SHERIFF.

STEIGERWALDT
Special weather statement, Jan 3, 8:01 PM CST, 3 hours 32 minutes before
TNZ009>011-028>034-061>066-075>080-096-097-040600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
801 PM CST MON JAN 3 2000

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CST...

STRONG WINDS NOT ASSOCIATED WITH THUNDERSTORMS HAVE DEVELOPED IN
EASTERN MIDDLE TENNESSEE. STRONG WINDS WERE REPORTED IN THE
COOKEVILLE AREA WITH LARGE TREE BRANCHES BLOWN DOWN.

THE STRONG WINDS ARE A RESULT OF A TIGHT PRESSURE GRADIENT WHICH
EXISTS OVER THE EASTERN MIDDLE TENNESSEE AREA. WIND GUSTS IN THE 35
TO 45 MPH RANGE CAN BE EXPECTED FOR THE NEXT FEW HOURS.

MOTORISTS ARE URGED TO DRIVE WITH CAUTION THROUGH THE
AREA...ESPECIALLY HIGH PROFILE VEHICLES.

BOY8D
01
Special weather statement, Jan 3, 11:15 PM CST, 18 minutes before
TNZ009>011-028>034-061>066-075>080-096-097-040900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 PM CST MON JAN 3 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CST FOR
EXTREME EASTERN MIDDLE TENNESSEE AND THE CUMBERLAND PLATEAU...
...A WIND ADVISORY IS IN EFFECT FOR EASTERN MIDDLE TENNESSEE AND THE
CUMBERLAND PLATEAU FOR TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE MOVING THROUGH EXTREME
EASTERN MIDDLE TENNESSEE AT THIS TIME. SEVERE THUNDERSTORM WARNINGS
HAVE BEEN ISSUED FOR SEVERAL COUNTIES AHEAD OF THE LINE. DAMAGING
WINDS AND LARGE HAIL CAN BE EXPECTED WITH THE SEVERE THUNDERSTORMS.

IN ADDITION...STRONG WINDS ARE OCCURRING OVER PARTS OF EASTERN
MIDDLE TENNESSEE AND THE CUMBERLAND PLATEAU. THESE WINDS ARE NOT
ASSOCIATED WITH THUNDERSTORMS BUT ARE THE RESULT OF A TIGHT PRESSURE
GRADIENT THROUGH THAT AREA.

WIND GUSTS FROM 35 TO 45 MPH CAN BE EXPECTED THROUGH THIS AREA UNTIL
THE COLD FRONT PASSES LATER TONIGHT. IF YOU ARE DRIVING THROUGH THIS
AREA...BE PREPARED FOR STRONG GUSTY WINDS. OPERATORS OF HIGH PROFILE
VEHICLES SHOULD EXERCISE CAUTION UNTIL THE COLD FRONT PASSES LATER
TONIGHT.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 6:10 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Stewart35 min
Jan 3, 6:16 PM CSTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne44 min
Jan 3, 6:48 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Williamson27 min
Jan 3, 7:16 PM CSTSevere Thunderstorm WarningOHXDavidson, Sumner29 min
Jan 3, 7:39 PM CSTSevere Thunderstorm WarningOHXDickson51 min
Jan 3, 7:39 PM CSTSevere Thunderstorm WarningOHXHickman, Perry51 min
Jan 3, 8:51 PM CSTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson39 min
Jan 3, 9:18 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale27 min
Jan 3, 9:28 PM CSTSevere Thunderstorm WarningOHXWilson32 min
Jan 3, 9:51 PM CSTSevere Thunderstorm WarningOHXClay, Jackson39 min
Jan 3, 9:51 PM CSTSevere Thunderstorm WarningOHXSmith39 min
Jan 3, 9:53 PM CSTSevere Thunderstorm WarningOHXBedford, Rutherford37 min
Jan 3, 9:53 PM CSTSevere Thunderstorm WarningOHXLincoln, Moore37 min
Jan 3, 10:04 PM CSTSevere Thunderstorm WarningOHXWilson26 min
Jan 3, 10:11 PM CSTSevere Thunderstorm WarningOHXOverton, Pickett44 min
Jan 3, 10:11 PM CSTSevere Thunderstorm WarningOHXDeKalb, Putnam, White44 min
Jan 3, 10:11 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, Franklin, Warren49 min
Jan 3, 10:55 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett35 min
Jan 3, 10:55 PM CSTSevere Thunderstorm WarningOHXJackson, Putnam35 min
Jan 3, 10:56 PM CSTSevere Thunderstorm WarningOHXVan Buren, White64 min
Jan 3, 10:56 PM CSTSevere Thunderstorm WarningOHXGrundy64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.